Oklahoma, 2002

Ice Storm and Winter Storm in Oklahoma, December 3 to 4, 2002

December 3 to 4, 2002 · NWS OUN · 32 events in 32 counties and zones

A winter storm affected the northwest half of Oklahoma during the afternoon and evening of the 3rd, and early morning of the 4th. The precipitation started as freezing rain and sleet across portions of west central and northwest Oklahoma, including Harper, Ellis, Woodward, Woods, Alfalfa, and Major Counties, and then quickly changed to snow.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A winter storm affected the northwest half of Oklahoma during the afternoon and evening of the 3rd, and early morning of the 4th. The precipitation started as freezing rain and sleet across portions of west central and northwest Oklahoma, including Harper, Ellis, Woodward, Woods, Alfalfa, and Major Counties, and then quickly changed to snow. Total accumulations were between four and eight inches. The highest totals were nine inches in Arnett (Ellis County), eight inches in Mutual (Woodward County) and eight inches in Buffalo (Harper County). Southeast of this area, a mixture of freezing rain, sleet, and snow fell, with ice accumulations ranging from a trace to one half inch, and snow accumulations between two and three inches. The greatest amount of ice fell from about Stillwater (Payne County), southwestward to about Guthrie (Logan County), Bethany (Oklahoma County), Weatherford (Custer County), and Elk City (Beckham County). Nearly 50,000 residences were without power during the peak of the winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 3, 1:54 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 3, 1:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
154 PM CST TUE DEC 3 2002

MID/UPPER LEVEL STORM SYSTEM CONTS TO MOVE EWD THIS AFTERNOON FROM
NEW MEXICO. IN THE LOW LEVELS..SFC FREEZING LINE HAS CONTINUED TO
SLIP SLOWLY SWD OVR THE PAST FEW HOURS AND NOW LIES ALONG AN ELK
CITY/OKC/STILLWATER LINE.  PRECIP IS NOW REACHING THE GROUND
EVERYWHERE IN THE CWA WITH -FZRA NOW BEING REPORTED UNDERNEATH WEAK
ECHOES FROM KVNX IN KS BORDER COUNTIES.  EXPANSIVE AREA OF WAA
INDUCED PRECIP IS NOW JUST BEGINNING TO SPREAD INTO WRN OK FROM
WTEX..SO POPS WILL BE 100 AREA-WIDE TONITE. MAIN QUESTION THEN
BECOMES PRECIP TYPE AND ASSOCIATED WARNINGS/ADVISORIES.

DESPITE LATEST SHORT TERM MODEL GUIDANCE /INCLUDING BUFR POINT
FORECAST SOUNDINGS/ INDICATING PRECIP SHUD HAVE ALREADY CHANGED OVR
TO SNOW IN NW OK..CURRENT SFC REPORTS FROM NW OK CONT INDICATE
FZRA..WITH SEVERAL MESONET SITES NOW REPORTING CALM WINDS..A SURE
SIGN OF ICE ACCUM. NO SNOW REPORTS AS OF 1930 UTC.  18Z OUN SOUNDING
AND 1830Z TEMP PROFILE FROM AN AIRCRAFT DEPARTING KOKC BOTH SUGGEST
THAT THE ETA MAY BE UP TO ITS USUAL BIAS OF NOT BEING ABLE TO
ADEQUATELY RESOLVE THE MAGNITUDE OF THE WARM LAYER ALOFT..ESP IN THE
6-10KFT LAYER.

THE MAIN CHANGES TO THIS FORECAST WILL BE TO DOWNPLAY THE SNOW
ACCUMS EVERYWHERE EXCEPT FAR NW..AND EMPAHSIZE THE MAIN THREAT FROM
A PROLONGED PERIOD OF FREEZING RAIN JUST ABOUT EVERYWHERE ELSE.
TEMPS WILL NOT REBOUND ABOVE FFREEZING WHERE THEY ARE ALREADY
BELOW..AND ADDITIONAL QPF AMOUNTS AOA 1/2 INCH ARE EXPECTED. IN THE
CORRIDOR FROM SW INTO CENT OK..EXPECT ICING THREAT..ESP ON
ROADWAYS..TO INITIALLY BE SOMEWHAT LIMITED THIS AFTERNOON DUE TO
WARM GROUND TEMPS.  HOWEVER..TREES/POWER LINES/BRIDGES/NORTHERLY
EXPOSED RAMPS..MAY BEGIN ACCUMULATING ICE BY 5-6 PM..JUST IN TIME
FOR THE EVENING RUSH HOUR.  THUS WE WILL BE EXPANDING THE WINTER
STORM WARNING FARTHER SOUTH FOR TONITE WITH THE MAIN EMPHASIS ON
FREEZING RAIN.  WILL ALSO HOIST A WINTER WX ADV FARTHER SOUTH INTO
SOME TX ZONES AND SCENT OK FOR SFC TEMPS FORECASTED TO FALL BELOW
FREEZING THIS EVENING. STILL EXPECT A CHANGE OVER TO SNOW BEFORE
ENDING..BUT ANY ACCUMS IN AREAS EXCEPT NW OK SHUD BE QUITE SMALL AS
MOST OF THE PRECIP EXPECTED TO FALL IN THE FORM OF FZRA.

PRECIP IN THE S/SE ZONES SHUD REMAIN IN THE LIQUID FORM..EXPECT
PERHAPS FOR A BRIEF MIX OR CHANGE OVER BEFORE ENDING VERY LATE
TONITE/WED MORNING. PRECIP SHUD SHUT OFF FAIRLY RAPIDLY FROM WEST TO
EAST WED MORNING AS MID LEVEL TROF AXIS MOVES INTO ERN OK.
MODERATING TEMPS EXPECTED FOR THE REST OF THE WEEK..WITH ANOTHER
SMALL CHANCE FOR RAIN IN SRN OK SAT/SUN.  BELIEVE BEST CHANCES FOR
PRECIP WITH THIS SYSTEM WILL BE SOUTH OF THE OUN CWA. THANKS FOR
COORD WITH SPC/TUL/FTW.
 MILLER

OKC   27  30  23  35 /   +  60  10  10
HBR   25  29  23  36 /   +  20  10  10
SPS   29  34  27  40 /   +  20  10  10
GAG   21  29  18  35 /   +  10  10  10
PNC   24  29  22  34 /   +  60  10  10
DUA   36  38  28  41 /   +  50  10  10

.OUN...
OK...WINTER STORM WARNING TONITE - OKZ004>030-033>036-038.
WINTER WEATHER ADVISORY TONITE - OKZ031-032-037-039-040-042-044.
TX...WINTER STORM WARNING TONITE - TXZ083.
WINTER WEATHER ADVISORY TONITE - TXZ084-088.
Hazardous weather outlook, Dec 3, 12:05 PM CST, 1 hour 55 minutes before
OKZ004>048-050>052-TXZ083>090-032300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.

.THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
THE ATMOSPHERE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS IS EXPECTED
TO REMAIN TOO STABLE FOR THE SUPPORT OF THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WED DEC 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...0 PERCENT.

OTHER HAZARDOUS WEATHER...
HAZARDOUS WINTER WEATHER WILL AFFECT PARTS OF THE AREA. A WINTER
WEATHER STORM WARNING IS IN EFFECT THROUGH TONIGHT FOR MUCH OF
NORTHERN AND WEST CENTRAL OKLAHOMA. IN ADDITION... A WINTER WEATHER
ADVISORY IS IN EFFECT FOR CENTRAL AND SOUTHWEST OKLAHOMA THROUGH
TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER PRODUCTS ISSUED
BY THE NORMAN FORECAST OFFICE FOR MORE INFORMATION.

.WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
HAZARDOUS WINTER WEATHER IS EXPECTED TO END BY WEDNESDAY
AFTERNOON...BUT THERE WILL BE LINGERING EFFECTS. THE GREATEST
POTENTIAL FOR SIGNIFICANT ACCUMULATIONS OF SNOW OR ICE IS ACROSS
CENTRAL AND NORTHERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 7AM
WEDNESDAY MORNING.

CJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 15 ice storm. Local standard time, as filed.

Winter Storm, Harper

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Harper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Winter Storm, Dewey

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Dewey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Ellis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Winter Storm, Roger Mills

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Roger Mills forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Winter Storm, Woodward

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Woodward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Winter Storm, Major

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Major forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Winter Storm, Woods

When
December 3, 5:00 PM CST to December 4, 1:00 AM CST
Where
Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Winter Storm, Alfalfa

When
December 3, 5:00 PM CST to December 4, 1:00 AM CST
Where
Alfalfa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Winter Storm, Garfield

When
December 3, 6:00 PM CST to December 4, 3:00 AM CST
Where
Garfield forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Winter Storm, Blaine

When
December 3, 6:00 PM CST to December 4, 3:00 AM CST
Where
Blaine forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Winter Storm, Kay

When
December 3, 6:00 PM CST to December 4, 3:00 AM CST
Where
Kay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Winter Storm, Kingfisher

When
December 3, 6:00 PM CST to December 4, 3:00 AM CST
Where
Kingfisher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Winter Storm, Washita

When
December 3, 6:00 PM CST to December 4, 3:00 AM CST
Where
Washita forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Winter Storm, Noble

When
December 3, 6:00 PM CST to December 4, 3:00 AM CST
Where
Noble forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Winter Storm, Beckham

When
December 3, 6:00 PM CST to December 4, 3:00 AM CST
Where
Beckham forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Winter Storm, Custer

When
December 3, 6:00 PM CST to December 4, 3:00 AM CST
Where
Custer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
December 3, 6:00 PM CST to December 4, 3:00 AM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Ice Storm, Harmon

When
December 3, 6:00 PM CST to December 4, 1:00 AM CST
Where
Harmon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Ice Storm, Caddo

When
December 3, 6:00 PM CST to December 4, 1:00 AM CST
Where
Caddo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Ice Storm, Canadian

When
December 3, 6:00 PM CST to December 4, 1:00 AM CST
Where
Canadian forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Ice Storm, Comanche

When
December 3, 6:00 PM CST to December 4, 1:00 AM CST
Where
Comanche forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Ice Storm, Grady

When
December 3, 6:00 PM CST to December 4, 1:00 AM CST
Where
Grady forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Ice Storm, Greer

When
December 3, 6:00 PM CST to December 4, 1:00 AM CST
Where
Greer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Ice Storm, Jackson

When
December 3, 6:00 PM CST to December 4, 1:00 AM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Ice Storm, Kiowa

When
December 3, 6:00 PM CST to December 4, 1:00 AM CST
Where
Kiowa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Ice Storm, Logan

When
December 3, 7:00 PM CST to December 4, 3:00 AM CST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Ice Storm, Cleveland

When
December 3, 7:00 PM CST to December 4, 3:00 AM CST
Where
Cleveland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Ice Storm, McClain

When
December 3, 7:00 PM CST to December 4, 3:00 AM CST
Where
McClain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Ice Storm, Oklahoma

When
December 3, 7:00 PM CST to December 4, 3:00 AM CST
Where
Oklahoma forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Ice Storm, Pottawatomie

When
December 3, 7:00 PM CST to December 4, 3:00 AM CST
Where
Pottawatomie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Ice Storm, Payne

When
December 3, 9:00 PM CST to December 4, 3:00 AM CST
Where
Payne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Ice Storm, Lincoln

When
December 3, 9:00 PM CST to December 4, 3:00 AM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321978, 5321979, 5321980, 5321981, 5321982, 5321983, 5321984, 5321985, 5321986, 5321987, 5321988, 5321989, 5321990, 5321991, 5321992, 5321993, 5321994, 5321995, 5321996, 5321997, 5321998, 5321999, 5322000, 5322001, 5322002, 5322003, 5322004, 5322005, 5322006, 5322009, 5322007, 5322008.